Alert archive / New Mexico / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 20, 2020, 2:28 PM MDT for Sandoval County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2020, 2:28 PM MDT (20:28 UTC)
- Expired
- Jul 20, 2020, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Sandoval County, NM
The radar
The Albuquerque radar (KABX), 68 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
517
WGUS55 KABQ 202028
FFWABQ
NMC043-202330-
/O.NEW.KABQ.FF.W.0007.200720T2028Z-200720T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
228 PM MDT Mon Jul 20 2020
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Central Sandoval County in north central New Mexico...
* Until 530 PM MDT.
* At 228 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.75 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Jemez Springs, Canones in Rio Arriba County, Jemez State Monument
and Canon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3582 10685 3583 10667 3565 10669 3567 10685
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.75-1.5 INCHES IN 3 HOURS
$$
CHJ3 follow-up statements
014
WGUS75 KABQ 202130
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
330 PM MDT Mon Jul 20 2020
NMC043-202330-
/O.CON.KABQ.FF.W.0007.000000T0000Z-200720T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval NM-
330 PM MDT Mon Jul 20 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS
AFTERNOON FOR CENTRAL SANDOVAL COUNTY...
At 330 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Jemez Springs, Canones in Rio Arriba County, Jemez State Monument
and Canon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3582 10685 3583 10667 3565 10669 3567 10685
FLASH FLOOD...RADAR INDICATED
$$
CHJ187
WGUS75 KABQ 202229
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
429 PM MDT Mon Jul 20 2020
NMC043-202330-
/O.CON.KABQ.FF.W.0007.000000T0000Z-200720T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval NM-
429 PM MDT Mon Jul 20 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS
AFTERNOON FOR CENTRAL SANDOVAL COUNTY...
At 429 PM MDT, Doppler radar indicated most of the heavy rain across
the warned area has ended. However, extensive run-off will continue
through 530 PM MST.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3582 10685 3583 10667 3565 10669 3567 10685
FLASH FLOOD...RADAR INDICATED
$$
CHJ559 WGUS75 KABQ 202340 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 540 PM MDT Mon Jul 20 2020 NMC043-202349- /O.EXP.KABQ.FF.W.0007.000000T0000Z-200720T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sandoval- 540 PM MDT Mon Jul 20 2020 ...THE FLASH FLOOD WARNING FOR CENTRAL SANDOVAL COUNTY HAS EXPIRED... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3582 10685 3583 10667 3565 10669 3567 10685 $$ 40
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 12:05 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 20, 12:05 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1205 PM MDT Mon Jul 20 2020 .AVIATION... 18Z TAF CYCLE Today's crop of showers and thunderstorms should closely mimic yesterday's activity, generally being concentrated over the southwestern mountains and also over areas near and east of the central mountain chain of New Mexico. Storms will be slow-moving to the south or southeast at only 5 to 10 kt with locally heavy downpours, hail, and gusty downburst winds posing aviation hazards. Storms in the northeastern quadrant of the state will tend to be strongest with regards to hail and gusty winds. Most storms are expected to come to an end before midnight, a few stragglers aside. 52 && .PREV DISCUSSION...256 AM MDT Mon Jul 20 2020... .SYNOPSIS... The monsoon will continue this week over northern and central New Mexico with scattered to numerous showers and thunderstorms each day. An uptick in storm coverage is possible Wednesday and Thursday. Locally heavy rainfall, along with localized flooding, are possible each day especially across central and western areas of the state. The active monsoon pattern will persist into early next week. Temperatures will be near average or even slightly cooler than normal. && .DISCUSSION... SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)... The upper high center will linger over Arizona today before relocating to our east Tuesday. This will lead to somewhat drier conditions for northwest New Mexico today, while focusing the best chances for showers and storms along and east of Interstate 25 and south of Interstate 40. On Tuesday, storms will be more likely for areas along and west of the central mountain chain. Storm motion will tend to be from north to south today, but will become slower and more erratic Tuesday, although cells along and south of Interstate 40 may drift slowly from east to west. Any heavy rain could produce isolated flash flooding, especially over recent burn scars. High temperatures through Tuesday will inch closer to normal, or even fall slightly below average. The area of convection models suggested would congeal over east central New Mexico continues at this time, although slowly losing intensity, and was approaching the Roswell area as of this writing. Models suggest another broad line of convection developing later this afternoon as storms drift down the central mountain chain, but staying mostly between the mountains and Pecos Valley as the line progresses south this evening. SPC has outlooked portions of the northeast with a marginal risk for severe storms this afternoon and evening, where isolated storms could produce large hail and strong outflow winds. LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)... By Tuesday night, storm motion has been relatively non-existent during the day and evening. PWAT peaks at 1.15" for ABQ, and hovers around an inch through through the end of the week. The high begins to shift eastward again from the Four Corners region on Wednesday, with the "classic" south to north moisture stream through the state and some enhancement with upslope flow. A series of disturbances Wednesday night and Thursday night will help to enhance the moisture, leading to the potential for increased locally heavy rainfall and flash flooding, particularly over recent burn scar areas from the southwest mountains to Sangre de Cristo mountains. This will already exacerbate the issue of already saturated soil. A tropical system tracking northeastward along the western edge of Mexico will steer the locally heavy rainfall across the western portion of the state, with a slight downtick across central and eastern New Mexico. Overall, there hasn't been many model changes; the GFS being slightly slower and stalling storm movements more. But, it looks like the active monsoon pattern will hold in place through the weekend. The 7-day WPC QPF product is showing at least upwards of 2-4" possible across higher elevations. Temperatures cool a few degrees by Wednesday, but otherwise temperatures will remain within a few degrees of normal. 31 && .FIRE WEATHER... Northwest New Mexico will be a bit drier today as the upper high remains centered over Arizona. Showers and storms which develop over the higher terrain along the Continental Divide and central mountain chain may not stray as far into the valleys and plains this afternoon and evening with cell motion forecast to be generally from north to south. Tuesday will see the upper high drift back over New Mexico, with very light winds outside of any convection, leading to slower and more erratic storm motion as well as greater potential for localized heavy rainfall. Cells along and south of Interstate 40 though may tend to drift from east to west. Any heavy rain could produce isolated flash flooding, especially over recent burn scars. On Wednesday, winds aloft will shift and strengthen somewhat, becoming southerly as the upper high center relocates back to our east. This will result in a moist, and classic monsoon pattern for New Mexico through early next week. There may be subtle day to day changes but storms will generally form over the higher terrain by midday and move to the north and northeast. Temperatures will be within a few degrees of normal during this time. Thereafter, the ECMWF suggests the upper high center will again shift toward the Great Basin, disrupting the monsoon plume mid to late next week. With no mechanism to dry out the region, plenty of moisture will linger to fuel convection. Overnight humidity recoveries will remain mostly good to excellent and will improve in the far northwest by Tuesday night. There will be areas of fair to locally poor ventilation today along the RGV and across northeast New Mexico, and along and west of the central mountain chain on Tuesday and Wednesday. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 20, 1:45 AM MDT, 12 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 145 AM MDT Mon Jul 20 2020 NMZ201>241-211115- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 145 AM MDT Mon Jul 20 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Storm coverage will be similar to yesterday, with the area of focus along and east of the central mountain chain this afternoon and evening. Locally heavy rainfall is possible, along with localized flooding, especially over recent burn scar areas. Storms across northeastern New Mexico may become strong to severe, with large hail and wind gusts up to 60 mph being the main concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous storms are expected at least through the weekend. Slow, erratic storm movements may lead to localized flash flooding concerns, especially over recent burn scar areas. Additionally, small hail and strong wind gusts up to 50 mph may be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts, wind damage, flooding, and any hail through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 31
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:02 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 28 min |
| Jul 19, 6:21 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay | 39 min |
| Jul 19, 6:49 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, Union | 3 hr |
| Jul 19, 7:04 PM MDT | Special Weather Statement | ABQ | Los Alamos | 26 min |
| Jul 19, 7:43 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Santa Fe | 2 hr |
| Jul 19, 8:20 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 85 min |
| Jul 19, 8:32 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 118 min |
| Jul 19, 10:31 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 3 hr |
| Jul 20, 1:27 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 20, 2:06 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 114 min |
| Jul 20, 2:42 PM MDT | Special Weather Statement | ABQ | Sandoval | 33 min |
| Jul 20, 3:02 PM MDT | Areal Flood Advisory | ABQ | Mora | 118 min |
| Jul 20, 3:07 PM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 113 min |
| Jul 20, 3:20 PM MDT | Special Weather Statement | ABQ | 25 min | |
| Jul 20, 3:23 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 112 min |
| Jul 20, 3:36 PM MDT | Special Weather Statement | ABQ | Colfax | 24 min |
| Jul 20, 3:54 PM MDT | Special Weather Statement | ABQ | Lincoln | 36 min |
| Jul 20, 4:06 PM MDT | Areal Flood Advisory | ABQ | Colfax | 114 min |
| Jul 20, 4:10 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 2 hr |
| Jul 20, 4:19 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
| Jul 20, 4:27 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| Jul 20, 4:46 PM MDT | Flash Flood Warning | ABQ | Colfax | 119 min |
| Jul 20, 4:52 PM MDT | Special Weather Statement | ABQ | Union | 23 min |
| Jul 20, 5:03 PM MDT | Areal Flood Advisory | ABQ | Socorro | 117 min |
| Jul 20, 5:07 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 38 min |
| Jul 20, 5:25 PM MDT | Flash Flood Warning | ABQ | Socorro | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.